Am I Injecting Insulin Properly?
Is it possible to get hard lumps under the skin when injecting insulin? I have experienced this problem while injecting more than one type of insulin, and I know the lumps are not from using the same injection site over and over again because I always rotate injection sites. But I also noticed when I took my postprandial blood glucose reading that I was up higher than normal. I'm curious as to whether the insulin is getting distributed correctly. Raé Kirby, Baltimore, Maryland
Belinda Childs, MN, ARNP, BC-ADM, CDE, responds: Repeatedly injecting any medication or drug into the same area may result in scarring of the skin and the tissue under the skin. This can happen with insulin. Repeatedly injecting into the same site or near the same site can cause lumps. The lumps or tough skin from repeated injections sometimes are called lipohypertrophy. This type of tissue feels spongy and does not consistently absorb the insulin, which can lead to unexplained high or low blood glucose levels. Rotating your injection sites and avoiding the scarred areas for at least six months will help reduce the scar tissue at these overused sites. So even though you're rotating your injection sites, you may need to avoid problem areas for a longer time.
You can also get a lump under the skin after an injection. The needle may not have gone deep enough, or you may have been pulling the needle out before the plunger had been pushed to the bottom of the syringe.
Another possibility is that the needle may have clipped a small blood vessel, causing it to bleed and form a little blood blister under the skin. That irritation could prevent the insulin from working as well as it normally would, resulting in a high blood glucose level. If this is happening frequently, you may want to try a little longer needle. Insulin pens and syringe needles come in 5-mm, 8-mm, and 12-mm lengths.
I have also been asked if air in the syringe might cause lumps. I would not expect air to cause a lump, but if there is air in the syringe, that would mean that you're not getting all the insulin you should be, which would also lead to high blood glucose.